Monday, February 23, 2015

Advocate

Sunday night we met friends at Sol d' Acapulco down on the St. Lawrence, a good 45 minute drive. The visit had been on and off again due to the weather, but at the last minute we decided it was clear to go. It was great to reconnect with our friends but as we sat there I could see the snow starting to fall - my stress levels started rising, but I figured it was a local event... not so lucky.

The road was snow covered and slippery so we crawled along at not much faster than 60km. Suddenly, stepping out of the gloom was a big deer. Carm braked hard, but we had no chance of missing it and nipped it with the corner of the car. With hearts beating hard, we stepped outside the car to see if we could see the deer, and to check out the damage. The front faring was popped out under the headlight, but we couldn't see any cracks. We'll take it to the auto-shop as soon as it warms up a bit (-20C today).  There was no sign of the deer which had only experienced a light blow and it had apparently scampered off into the night.

AntelopeVintage-GraphicsFairysm

No sooner were we clear of the impact sight when the snow started falling again, hard. White-out conditions obliterated the road. It seemed an eternity, but eventually the snow stopped and we had an uneventful drive the rest of the way. (note to self: never again)

That was some of our excitement for the night! The other excitement, one that made me more upset, took place over the last 1 1/2 weeks, cumulating in a disturbing discovery last night.

I haven't been feeling well for the last two weeks - dizzy and light-headed, nauseous, tired and a glass of beer or wine would make me feel terrible. I wondered what was wrong with me. After a week I started thinking about the new form of one of my meds that I started taking around the time this all stopped. There was a label on the bottle stating that it was the same drug even though it looked different. Ok. Was it a new generic drug that I was reacting to? The side-effects were suspiciously similar to the known effects of this particular med. I took the bottle to Costco to ask some questions. The pharmacist assured me that nothing had changed. I continued to feel sick, maybe even worse.

Last night I discovered that I had a few leftovers of the old pill so laid the old and new out on my hand to show Carm. How could it be the same formulation when the new pill was so much bigger? Looking at them side by side, I noticed that the smaller one had a RI 1 inscribed on it, while the bigger one was stamped with RI 3. WTF!!!! I went online to see how this drug is labelled and sure enough, the number represents the dose! I am supposed to take 1mg a night. Costco had given me a TRIPLE dose!!! To say I am upset is an understatement.

Unfortunately the 1/2 life of this med is 24 hours (compared to 20 min for Aspirin), so it will be days before it has reduced down to my old level... in the meantime I'll be taking a trip to Costco :-(

This is not the first time that they've screwed up. Like many meds, taking the wrong dosage can cause serious side-effects, and even permanent harm. Many of the psychiatric drugs must be incremented slowly (both up and down) as there are some fatal side-effects possible. I’m upset with them, but even more, I’m upset with myself for being so slow to figure it out.

The moral of this story: know your meds and double check.


She has a memory of trees and fields and nothing more.
~James Thurber, The White Deer